Electronic Journal of Probability

The Genealogy of Self-similar Fragmentations with Negative Index as a Continuum Random Tree

Bénédicte Haas and Grégory Miermont

Full-text: Open access


We encode a certain class of stochastic fragmentation processes, namely self-similar fragmentation processes with a negative index of self-similarity, into a metric family tree which belongs to the family of Continuum Random Trees of Aldous. When the splitting times of the fragmentation are dense near 0, the tree can in turn be encoded into a continuous height function, just as the Brownian Continuum Random Tree is encoded in a normalized Brownian excursion. Under mild hypotheses, we then compute the Hausdorff dimensions of these trees, and the maximal Hölder exponents of the height functions.

Article information

Electron. J. Probab., Volume 9 (2004), paper no. 4, 57-97.

Accepted: 9 February 2004
First available in Project Euclid: 6 June 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G18: Self-similar processes 60J25: Continuous-time Markov processes on general state spaces 60G09: Exchangeability

This work is licensed under aCreative Commons Attribution 3.0 License.


Haas, Bénédicte; Miermont, Grégory. The Genealogy of Self-similar Fragmentations with Negative Index as a Continuum Random Tree. Electron. J. Probab. 9 (2004), paper no. 4, 57--97. doi:10.1214/EJP.v9-187. https://projecteuclid.org/euclid.ejp/1465229690

Export citation


  • D.J. Aldous. Exchangeability and related topics, in École d'été de probabilités de Saint-Flour, XIII-1983, vol.1117 of Lecture Notes in Math., Springer, Berlin, 1985, pp.1–198.
  • D.J. Aldous. The continuum random tree. III, Ann. Probab., 21 (1993), 248–289.
  • D.J. Aldous and J. Pitman. The standard additive coalescent, Ann. Probab., 26 (1998), 1703–1726.
  • J. Berestycki. Ranked fragmentations, ESAIM Probab. Statist., 6 (2002), 157–175.
  • J. Bertoin. Lévy processes, Cambridge University Press, Cambridge, 1996.
  • J. Bertoin. Homogeneous fragmentation processes, Probab. Theory Relat. Fields, 121 (2001), 301–318.
  • J. Bertoin. Self-similar fragmentations, Ann. Inst. Henri Poincare Probab. Stat., 38 (2002), 319–340.
  • J. Bertoin. The asymptotic behavior of fragmentation processes, J. Eur. Math. Soc. JEMS, 5 (2003), 395–416.
  • J. Bertoin and M. Yor. On the entire moments of self-similar Markov processes and exponential functionals of Lévy processes, Ann. Fac. Sci. Toulouse VI. Ser. Math., 11 (2002), no. 1, 33–45.
  • N.H. Bingham, C.M. Goldie, and J.L. Teugels. Regular variation, vol.27 of Encyclopedia of Mathematics and its Applications, Cambridge University Press, Cambridge, 1989.
  • P. Carmona, F. Petit, and M. Yor. On the distribution and asymptotic results for exponential functionals of Lévy processes In: Exponential functionals and principal values related to Brownian motion, Bibl. Rev. Mat. Iberoamericana, Rev. Mat. Iberoamericana, Madrid, 1997, pp. 73–130.
  • C. Dellacherie, B. Maisonneuve, and P.A. Meyer. Probabilités et Potentiel, Processus de Markov (fin), Compléments de Calcul Stochastique, Herrmann, Paris, 1992.
  • A.W.M. Dress and W.F. Terhalle. The real tree, Adv. Math., 120 (1996), 283–301.
  • T. Duquesne and J.-F. Le Gall. Random trees, Lévy processes and spatial branching processes, Astérisque, 281 (2002), pp.vi+147.
  • T. Duquesne and J.-F. Le Gall. Probabilistic and fractal aspects of Lévy trees, in preparation (2003).
  • K.J. Falconer. The geometry of fractal sets, vol.85 of Cambridge Tracts in Mathematics, Cambridge University Press, Cambridge, 1986.
  • A.V. Gnedin. The representation of composition structures, Ann. Probab., 25 (1997), 1437–1450.
  • B. Haas. Loss of mass in deterministic and random fragmentations, Stoch. Proc. App., 106 (2003), 245-277.
  • B. Haas. Regularity of formation of dust in self-similar fragmentations, Ann. Inst. Henri Poincare Probab. Stat. (2004). To appear, available via http://www.proba.jussieu.fr/mathdoc/preprints.
  • J.F.C. Kingman. The representation of partition structures, J. London Math. Soc. (2), 18 (1978), 374–380.
  • J.F.C. Kingman. Poisson processes, vol.3 of Oxford Studies in Probability, The Clarendon Press Oxford University Press, New York, 1993. Oxford Science Publications.
  • J.-F. Le Gall. The uniform random tree in a Brownian excursion, Probab. Theory Relat. Fields, 96 (1993), 369–383.
  • G. Miermont. Self-similar fragmentations derived from the stable tree I: splitting at heights, Probab. Theory Relat. Fields, 127 (2003), 423–454.
  • M. Perman. Order statistics for jumps of normalised subordinators, Stochastic Process. Appl., 46 (1993), 267–281.
  • K.-I. Sato. Lévy processes and infinitely divisible distributions, vol.68 of Cambridge Studies in Advanced Mathematics, Cambridge University Press, Cambridge, 1999.